Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 76, NWS Phoenix, AZ
NWS Phoenix, AZ issued this flash flood warning at Aug 24, 2018, 7:07 PM MST for Pinal County, Arizona. It was in force for 3 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 24, 2018, 7:07 PM MST (02:07 UTC)
- Expired
- Aug 24, 2018, 10:15 PM MST
- In force
- 3 hr
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pinal County, AZ
The radar
The Phoenix radar (KIWA), 56 km from the middle of the area, began a volume at 02:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 7:20 PM MST | FLASH FLOOD | Superior, AZ | TRAINED SPOTTER REPORTED DEBRIS FLOWING (BOULDERS) AS THEY WERE DRIVING THROUGH THE SUPERIOR AREA. HEAVY RAIN REPORTED WITH ESTIMATED 1 INCH IN 15 MINUTES. |
| Aug 24, 8:05 PM MST | FLASH FLOOD | 2 Ne Superior, AZ | ADOT REPORTED A BOULDER AND DEBRIS FROM THE HEAVY RAIN HAD FALLEN AND BLOCKED A PORTION OF US60. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 2.1 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 901 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
069 WGUS55 KPSR 250207 FFWPSR AZC021-250515- /O.NEW.KPSR.FF.W.0076.180825T0207Z-180825T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Phoenix AZ 707 PM MST FRI AUG 24 2018 The National Weather Service in Phoenix has issued a * Flash Flood Warning for... Pinal County in southeastern Arizona... * Until 1015 PM MST. * At 707 PM MST, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Superior. * This includes the following highways... US Highway 60 between mile markers 225 and 232. AZ Route 177 near mile marker 167. LAT...LON 3331 11102 3326 11113 3330 11115 3335 11104 $$ Hernandez
1 follow-up statement
322 WGUS75 KPSR 250506 FFSPSR Flash Flood Statement National Weather Service Phoenix AZ 1006 PM MST FRI AUG 24 2018 AZC021-250516- /O.EXP.KPSR.FF.W.0076.000000T0000Z-180825T0515Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Pinal AZ- 1006 PM MST FRI AUG 24 2018 ...THE FLASH FLOOD WARNING FOR PINAL COUNTY WILL EXPIRE AT 1015 PM MST... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3331 11102 3326 11113 3330 11115 3335 11104 $$ Hernandez
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 24, 3:32 PM MST, 3 hours 35 minutes earlier.
Area forecast discussion, Aug 24, 3:32 PM MST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
332 PM MST Fri Aug 24 2018
.SYNOPSIS...
Thunderstorms capable of producing heavy rainfall are expected to
develop over southern Gila, northern Pinal, and eastern Maricopa
Counties this afternoon and evening where a Flash Flood Watch is
in effect. Thunderstorm chances will continue into Saturday
before drier air slowly overspreads the Desert Southwest beginning
Sunday into next week. Most if not all lower elevations will be
dry by Sunday evening, with higher elevations possibly drying out
by early next week. Temperatures will gradually warm as we dry out
with mid- 100s expected across the lower deserts next week.
&&
.DISCUSSION...
Scattered showers and thunderstorms have developed this afternoon
over the Mogollon Rim in Yavapai and northern Gila Counties with
isolated thunderstorms over southern Gila County. Slow storm
motions, relatively high moisture, wet antecedent conditions, and
complex terrain will make flash flooding more likely with these
storms. Therefore, we have a Flash Flood Watch in effect through
Midnight for southern Gila, northern Pinal, and far eastern
Maricopa County. Damaging winds will also be possible with any wet
downbursts that develop. Skies over the lower deserts and Phoenix
are much clearer than yesterday at this time with only high cirrus
and fair weather cumulus for now. Although aircraft soundings and
the 12Z Phoenix sounding show a stable layer at 500 mb, PWATs are
still in the 1.5-1.7 in range over the lower deserts of south
Central Arizona, just 0.1-0.2 in below yesterday due to slightly
drier air aloft. The midlevel steering flow today once again is
fairly ill-defined with weak westerly flow over the lower deserts
and more northerly flow over Pinal County. This northerly flow is
in response to a midlevel disturbance/MCV near the northern
Sonora- Chihuahua border, which has enhanced convection there and
over southern Arizona. Unlike yesterday when outflow boundaries
from dissipating early afternoon convection helped initiate new
storms under weak northerly steering flow as a shortwave passed to
the northeast, these factors do not appear to be in play today.
Therefore, the chances of getting storms over the lower deserts
this afternoon and early evening should be lower than yesterday.
The forecast becomes considerably more complicated during the late
evening and overnight hours as it is dependent on the progression
of the midlevel disturbance/MCV over Mexico and how that evolves
with this afternoon and evening's convection. Some of the 12Z hi-
res model guidance including the ARW and NMMB shows that easterly
steering flow will develop north of the MCV circulation that
helps push an outflow into the lower deserts that triggers
convection overnight. In addition, the MCV circulation takes a
more N-NW track towards the lower deserts in these runs. On the
other hand, many hi-res and global model runs take the MCV on a
more N-NE track over the higher terrain of eastern Arizona
following the larger-scale flow around the subtropical ridge
centered over Texas. This will truly be a battle between the
convective, meso, and synoptic scales which currently appears most
likely to be won by the larger synoptic scale that should steer
this MCV circulation further north-northeast. However, if
convection evolves in a way that supports nocturnal storms moving
into the lower deserts from the east, the Flash Flood Watch may
need to be expanded westward through Saturday morning. In
addition, the watch may need to be expanded in time for Gila
County if convection continues overnight with help from the MCV.
Although tomorrow afternoon's forecast is heavily dependent on
how things evolve over the next 24 hours, there may be a greater
chance of storms making it into the lower deserts tomorrow
afternoon and evening. Moisture levels will still remain very
high with PWAT values remaining in the 1.5-1.7 inch range, with
perhaps some E-NE midlevel steering flow in a narrow layer around
600-700 mb associated with the MCV. However, southwest flow
should persist in the boundary layer and above 600 mb, which
generally would not be supportive of thunderstorms over the lower
deserts. Thunderstorm chances appear to be tied to where the MCV
propagates, with the N-NE trajectory likely keeping chances very
low and the N-NW trajectory making chances quite likely. Flash
flooding will once again be the primary threat with these storms
should they occur, but localized damaging winds cannot be ruled
out as DCAPE values should remain in the 1000-1500 J/kg range.
A resurgence in the upper level westerlies is still forecast for
Sunday thanks to a trough of low pressure moving into the Pacific
Northwest. Models show PWATs dropping between 1.0 to 1.3 inches
during this period effectively shutting off afternoon convection
for the lower elevations. Although storms are forecast to
continue over the higher terrain on Sunday, expect a noticeable
decrease in activity and coverage. Progressively drier air works
its way into our area by Monday with no convective activity
expected in our CWA by Monday or Tuesday. Temperatures also look
to gradually warm throughout our extended period as high pressure
every so slightly builds across the southwest. There are some
signs monsoon moisture may return next weekend but given how far
out this is, confidence remains low.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Afternoon and evening storm activity will be focused over higher
terrain of northern and eastern Arizona. Active area nearest metro
Phoenix will be Gila County. For metro Phoenix, anticipate only
isolated storms on the fringes during the afternoon and evening
hours. Could even see a stray weak storm pop up over the Estrellas.
If so, expect it will dissipate before getting to KPHX.
Otherwise, anticipate weak outflow winds from distant storms to
create at least one wind shift at TAF sites between 02Z-06Z.
During the overnight hours, anticipate more numerous showers and
thunderstorms over south-central Arizona with Valley floor more
likely to be affected (mainly between 06Z-15Z). Outside of
spots underneath a thundershower, anticipate CIGs will remain AOA
FL100.
Southeast California/Southwest Arizona including KIPL and KBLH:
Expect little or no thunderstorm activity. If any storms form,
anticipate they will be east of the Lower Colorado River Valley
(LCRV). Clouds will be primarily be cirrus with everything remaining
above FL120. Surface winds will continue to favor the southerly
component near and east of the LCRV and southeasterly west of there.
An exception will be Imperial County with nighttime westerly surface
winds.
Aviation Discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Monday through Friday:
Southwesterly flow aloft will bring much drier air to the region
for next week for a break in Monsoon activity over the forecast
area. Humidity levels on Monday will be quite a bit lower than the
preceding weekend followed with a little bit of additional drying
Tuesday and little change thereafter. That will translate into
minimum RH values of 10-15 percent on the lower deserts during
the workweek with only fair to good overnight recovery. Wind
patterns will be different than recent weeks with southwest and
west winds being prevalent across the region for a large portion
of each day.
&&
.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch until midnight MST tonight for AZZ547-552-
555>558-560>563.
CA...None.
&&
DISCUSSION...Hopper/Wilson
AVIATION...AJ
FIRE WEATHER...AJ/WilsonIn the hours before
Special weather statement, Aug 24, 5:48 PM MST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
548 PM MST FRI AUG 24 2018
AZZ547-556-557-250130-
Tonto Basin AZ-Mazatzal Mountains AZ-Rio Verde/Salt River AZ-
548 PM MST FRI AUG 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR GILA AND MARICOPA COUNTIES UNTIL
630 PM MST...
At 548 PM MST, Doppler radar was tracking a strong thunderstorm over
Sycamore Creek, moving south at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Sunflower, Sycamore Creek and Tonto Basin.
This includes AZ Route 87 between mile markers 215 and 228.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3399 11142 3383 11133 3380 11161 3400 11160
3400 11150 3401 11148 3401 11143
TIME...MOT...LOC 0048Z 348DEG 16KT 3394 11150
HernandezSpecial weather statement, Aug 24, 6:01 PM MST, 1 hour 6 minutes before
Special Weather Statement National Weather Service Phoenix AZ 601 PM MST FRI AUG 24 2018 AZZ552-558-250145- Superior AZ-Pinal/Superstition Mountains AZ- 601 PM MST FRI AUG 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR GILA AND PINAL COUNTIES UNTIL 645 PM MST... At 600 PM MST, Doppler radar was tracking a strong thunderstorm over Top-Of-The-World, or near Superior, moving southwest at 25 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Superior, Top Of The World, Boyce Thompson Arboretum and Top-Of-The-World. This includes the following highways... US Highway 60 between mile markers 222 and 239. AZ Route 177 between mile markers 160 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3317 11107 3335 11127 3343 11103 3333 11090 TIME...MOT...LOC 0100Z 038DEG 20KT 3334 11104 Hernandez
Special weather statement, Aug 24, 6:09 PM MST, 58 minutes before
Special Weather Statement National Weather Service Phoenix AZ 609 PM MST FRI AUG 24 2018 AZZ559-250200- Sonoran Desert Natl Monument AZ- 609 PM MST FRI AUG 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM MST... At 609 PM MST, Doppler radar was tracking a strong thunderstorm 11 miles southeast of Gila Bend Auxiliary Field, or 14 miles south of Gila Bend, moving northeast at 20 mph. Winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of Maricopa County. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3266 11255 3271 11270 3291 11262 3283 11238 TIME...MOT...LOC 0109Z 210DEG 17KT 3276 11259 Hernandez
Special weather statement, Aug 24, 6:22 PM MST, 45 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
622 PM MST FRI AUG 24 2018
AZZ541-545-250200-
New River Mesa AZ-Cave Creek/New River AZ-
622 PM MST FRI AUG 24 2018
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 700 PM
MST...
At 622 PM MST, Doppler radar was tracking a strong thunderstorm over
Desert Mountain, or 12 miles north of Scottsdale, moving south at 10
mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Scottsdale, New River, Cave Creek, Carefree, Desert Mountain and Camp
Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3377 11175 3375 11207 3376 11208 3395 11205
3396 11183
TIME...MOT...LOC 0122Z 351DEG 11KT 3387 11188
HernandezSpecial weather statement, Aug 24, 6:48 PM MST, 19 minutes before
Special Weather Statement National Weather Service Phoenix AZ 648 PM MST FRI AUG 24 2018 AZZ552-555-558-250230- Apache Junction/Gold Canyon AZ-Superior AZ- Pinal/Superstition Mountains AZ- 648 PM MST FRI AUG 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR PINAL COUNTY UNTIL 730 PM MST... At 648 PM MST, Doppler radar was tracking a strong thunderstorm near Superior, moving west at 15 mph. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Superior, Boyce Thompson Arboretum, Queen Valley and Top-Of-The-World. This includes the following highways... US Highway 60 between mile markers 217 and 234. AZ Route 177 between mile markers 165 and 167. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3344 11104 3330 11099 3318 11123 3340 11133 TIME...MOT...LOC 0148Z 070DEG 12KT 3334 11112 Hernandez
Special weather statement, Aug 24, 7:03 PM MST, 4 minutes before
Special Weather Statement National Weather Service Phoenix AZ 703 PM MST FRI AUG 24 2018 AZZ541-545-250245- New River Mesa AZ-Cave Creek/New River AZ- 703 PM MST FRI AUG 24 2018 ...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 745 PM MST... At 703 PM MST, Doppler radar was tracking a strong thunderstorm over Carefree, or 12 miles north of Scottsdale. This storm was nearly stationary. Winds in excess of 40 mph will be possible with this storm. Locations impacted include... Scottsdale, New River, Cave Creek, Carefree and Desert Mountain. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3395 11198 3393 11185 3375 11180 3378 11206 TIME...MOT...LOC 0203Z 007DEG 3KT 3386 11191 Hernandez
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 5:13 PM MST | Special Weather Statement | PSR | 47 min | |
| Aug 24, 5:22 PM MST | Special Weather Statement | PSR | Gila | 38 min |
| Aug 24, 5:40 PM MST | Special Weather Statement | PSR | La Paz | 50 min |
| Aug 24, 5:41 PM MST | Areal Flood Advisory | PSR | Gila | 3 hr |
| Aug 24, 5:48 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 24, 6:01 PM MST | Special Weather Statement | PSR | Pinal | 44 min |
| Aug 24, 6:08 PM MST | Areal Flood Advisory | PSR | Gila, Maricopa | 3 hr |
| Aug 24, 6:09 PM MST | Special Weather Statement | PSR | 51 min | |
| Aug 24, 6:18 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 24, 6:22 PM MST | Special Weather Statement | PSR | 38 min | |
| Aug 24, 6:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 24, 6:52 PM MST | Areal Flood Advisory | PSR | Pinal | 3 hr |
| Aug 24, 6:59 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 31 min |
| Aug 24, 7:03 PM MST | Special Weather Statement | PSR | 42 min | |
| Aug 24, 7:10 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 24, 7:35 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 24, 8:08 PM MST | Special Weather Statement | PSR | 52 min | |
| Aug 24, 8:26 PM MST | Special Weather Statement | PSR | Maricopa | 49 min |
| Aug 24, 8:33 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 3 hr |
| Aug 24, 8:40 PM MST | Flash Flood Warning | PSR | Maricopa, Pinal | 3 hr |
| Aug 24, 8:48 PM MST | Special Weather Statement | PSR | Pinal | 42 min |
| Aug 24, 8:51 PM MST | Dust Storm Advisory | PSR | Maricopa, Pinal | 54 min |
| Aug 24, 8:54 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 25, 12:49 AM MST | Areal Flood Advisory | PSR | Maricopa | 6 hr |
| Aug 25, 12:53 PM MST | Areal Flood Advisory | PSR | Maricopa | 2 hr |
| Aug 25, 1:55 PM MST | Special Weather Statement | PSR | 35 min | |
| Aug 25, 2:18 PM MST | Areal Flood Advisory | PSR | Maricopa | 117 min |
| Aug 25, 3:02 PM MST | Special Weather Statement | PSR | Yuma | 43 min |
| Aug 25, 3:11 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
| Aug 25, 3:19 PM MST | Special Weather Statement | PSR | 26 min | |
| Aug 25, 3:35 PM MST | Flash Flood Warning | PSR | Maricopa | 4 hr |
| Aug 25, 4:52 PM MST | Areal Flood Advisory | PSR | Maricopa | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.